Iowa, 2008Flooding in Iowa, June 5 to 30, 2008
June 5 to 30, 2008 · NWS DMX · 23 events in 20 counties and zones
Heavy rain fell once again across a large part of Iowa, especially across the north and northeast. This rain fell on rivers that were already close to flood stage as they were just beginning to fall after the flooding from earlier in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.6 million
- Crop damage
- $8.9 million
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell once again across a large part of Iowa, especially across the north and northeast. This rain fell on rivers that were already close to flood stage as they were just beginning to fall after the flooding from earlier in the month. The rainfall of the first week of June set the state for what would become record flooding over a large part of the northeast half of Iowa, even eclipsing the records set just 15 years previous in 1993. Damage became widespread, both to property and infrastructure as well as agriculturally. More details of the record rains will be included with the next event, which occurred just a couple days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 11:40 PM CST, 19 minutes earlier.
Area forecast discussion, Jun 5, 11:40 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT FRI JUN 6 2008
.UPDATED AVIATION DISCUSSION...
.DISCUSSION...
HAVE UPDATED ZONES TO REFLECT INCREASING SFC INFLOW WHICH IS AT
TIMES NEAR 45 MPH INTO THE LINE OF STORMS FORMING ACROSS WESTERN IA.
AT THIS TIME...WILL NOT ISSUE AN ADVISORY BUT HIT HARD IN NOWCASTS.
ONGOING SVR WX THREAT CONTINUES. 00Z UPPER AIR AND SFC ANALYSES SHOW
THAT THE MAIN WAVE IS JUST ROUNDING THE BASE OF THE DEEPENING H500
TROUGH. NO CHANGES TO THINKING...LINE OF SEVERE STORMS SHOULD
CONTINUE MOVING NORTHEAST OVERNIGHT AS UPPER LEVEL SYSTEM LIFTS
QUICKLY ACROSS THE STATE OVERNIGHT.
.PREVIOUS DISCUSSION...
DYNAMIC WX STTN UNFOLDING RAPIDLY AS 80 TO 90 KT JET ROTATES OUT
OF THE ROCKIES TROF. LN OF TSRA HAD DVLPD OVR CNTRL NEBRASKA INTO
CNTRL KS. THERE WILL BE TO AREAS OF FOCUS. ONE ALONG AND N OF THE
WRM FRONT WHERE CAP IS WEAKENING...WITH MAIN AREA MOVG INTO WRN IA
TWD SNST. EXPECT ALL MODES OF SVR WX INITIALLY...WITH LINE TAKING
ON MORE OF A BOW CONFIGURATION TWD 06Z AND AFT WITH HIGH WINDS THE
STRONGER THREAT. CELL MVMT LKLY TO BE AT LEAST 50 KTS...HOWEVER
WITH THE SYS BEING MORE OF A QLCS INSTEAD OF DISCRETE
SYS...TRAINING MAY PRODUCE COPIOUS AMTS OF RAFL. ERN IA MAY YET BE
UNDER THE GUN ERY FRI...BUT WX SHOULD BE QUIET BY LATER FRI INTO
SAT MRNG. NEXT ROUND EXPECTED BY LATER SAT AFTN INTO SAT NGT WITH
ANOTHER SVR ROUND QUITE LKLY. PTRN SEEMS LIKE A BROKEN RECORD WITH
NEXT SYS MOVG INTO THE CENTRAL CONUS BY MON. FFA REMAINS FOR TNGT
INT FRI MRNG AND IT LOOKS LKLY THAT RAFL TNGT WILL AGGRAVATE
FLOODING SITUATION.
&&
AVIATION 06/06Z...
INITIAL LINE OF STRONG TO SEVERE STORM ALONG THE I-35 CORRIDOR AT
MIDNIGHT MOVING NORTHEAST AROUND 40 MPH. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS BEHIND THIS INITIAL LINE WILL KEEP IFR/MVFR
COND OVER THE TAF SITES THROUGH 12Z. AFTER 12Z...RAPID IMPROVEMENT
IS EXPECTED BUT SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH. THIS
WAS EMPHASIZED IN THE TAFS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-
DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-
JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-
WAPELLO-WAYNE.
&&
SHORT TERM/AVIATION...FAB
LONG TERM...MS
Hazardous weather outlook, Jun 5, 4:10 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 5 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN
WESTERN IOWA...THEN SPREAD EASTWARD TONIGHT. ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW LONG TRACK SIGNIFICANT
TORNADOES AND STORMS WHICH MAY ALSO PRODUCE SIGNIFICANT WIND DAMAGE
THROUGH THE NIGHT TIME HOURS. ADDITIONAL HEAVY RAIN WILL PRODUCE
SERIOUS FLASH FLOODING OVER RAIN SATURATED AREAS.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING WITH ADDITIONAL
HEAVY RAIN POSSIBLE BEFORE ENDING BY MIDDAY. WIDESPREAD
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT WITH
ISOLATED SEVERE STORMS AND HEAVY RAIN AGAIN POSSIBLE. SHOWERS
AND THUNDERSTORM CHANCES CONTINUE EVERY DAY SUNDAY THROUGH
TUESDAY...AND WIDESPREAD RIVER FLOODING WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH THE NIGHT
TIME HOURS...AND POSSIBLY AGAIN SATURDAY AFTERNOON AND NIGHT.
REV
In the hours before
Local storm report, Jun 5, 11:06 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1206 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLOOD 1 NNE MARTENSDALE 41.39N 93.73W
06/05/2008 WARREN IA EMERGENCY MNGR
HIGHWAY 28 ON NORTH EDGE OF MARTENSDALE HAS WATER OVER
THE ROAD
&&
BMOYERLocal storm report, Jun 5, 11:11 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FLASH FLOOD 4 WSW DES MOINES INT AI 41.51N 93.73W
06/05/2008 WARREN IA AMATEUR RADIO
STREET FLOODING REPORTED IN ORILLIA.
&&
ALBRECHTLocal storm report, Jun 5, 11:43 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG SANDYVILLE 41.37N 93.39W
06/06/2008 WARREN IA EMERGENCY MNGR
TREES AND POWER LINES DOWN ON HIGHWAY 92. EXTENSIVE
DAMAMGE ALSO REPORTED IN THE TOWN.
1227 AM TSTM WND DMG 2 SW KNOXVILLE 41.30N 93.13W
06/06/2008 MARION IA EMERGENCY MNGR
TREES DOWN
&&
BMOYERLocal storm report, Jun 5, 11:54 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD 5 SW DES MOINES 41.51N 93.68W
06/05/2008 POLK IA BROADCAST MEDIA
5 FEET OF WATER OVER HIGHWAY 5 AND HIGHWAY 28 WITH
MULTIPLE CARS STALLED.
&&
MDR/BSSLocal storm report, Jun 5, 11:55 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TORNADO 3 S KELLOGG 41.67N 92.91W
06/06/2008 JASPER IA LAW ENFORCEMENT
&&
MDR/BSSLocal storm report, Jun 5, 11:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 AM CDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND DMG 7 SSW MILO 41.20N 93.49W
06/06/2008 WARREN IA EMERGENCY MNGR
SEVERE TREES DOWN WEST OF LIBERTY CENTER
&&
BMOYERFlood, Taylor
- When
- June 5, 11:59 PM CST to June 6, 6:01 AM CST
- Where
- Taylor County, 2.55 mi ENE of Merle Jct to 2.44 mi NNW of Bedford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.792, -94.534
Flood, Lucas
- When
- June 5, 11:59 PM CST to June 9, 10:48 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Boone
- When
- June 5, 11:59 PM CST to June 21, 6:30 AM CST
- Where
- Boone County, 9.69 mi N of Ridgeport to 1.25 mi N of Pilot Mound
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
Flood, Warren
- When
- June 5, 11:59 PM CST to June 15, 8:17 PM CST
- Where
- Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $300,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.429, -93.790
Flood, Warren
- When
- June 5, 11:59 PM CST to June 10, 8:00 AM CST
- Where
- Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.485, -93.383
Flood, Polk
- When
- June 6, 12:15 AM CST to June 15, 7:00 AM CST
- Where
- Polk County, 11.31 mi SW of Pleasant Hill to 13.51 mi NNW of Herrold
- Cause
- Heavy Rain
- Property damage
- $300,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.850, -93.999
Flood, Decatur
- When
- June 6, 1:12 AM CST to June 9, 5:35 AM CST
- Where
- Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.834, -93.953
Flood, Butler
- When
- June 6, 2:25 AM CST to June 14, 5:00 PM CST
- Where
- Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
- Cause
- Heavy Rain
- Property damage
- $300,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.559, -92.558
Flood, Black Hawk
- When
- June 6, 5:12 AM CST to June 20, 10:15 AM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Marshall
- When
- June 6, 11:07 AM CST to June 18, 7:30 AM CST
- Where
- Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.109, -93.054
Flood, Black Hawk
- When
- June 7, 4:30 AM CST to June 18, 7:15 AM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Emmet
- When
- June 7, 6:00 PM CST to June 22, 12:30 AM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Cerro Gordo
- When
- June 7, 8:28 PM CST to June 18, 7:15 AM CST
- Where
- Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.137, -93.031
Flood, Hamilton
- When
- June 8, 12:40 AM CST to June 13, 1:05 PM CST
- Where
- Hamilton County, 2.48 mi ENE of Webster City to 2 mi N of Stanhope
- Cause
- Heavy Rain
- Property damage
- $75,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.482, -93.774
Flood, Webster
- When
- June 8, 12:55 AM CST to June 17, 6:50 AM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Humboldt
- When
- June 8, 2:36 AM CST to June 20, 8:25 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Butler
- When
- June 8, 6:00 AM CST to June 18, 11:05 AM CST
- Where
- Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.819, -92.746
Flood, Kossuth
- When
- June 8, 6:30 AM CST to June 21, 1:00 AM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
Flood, Dallas
- When
- June 8, 9:12 AM CST to June 16, 5:04 AM CST
- Where
- Dallas County, 1.51 mi NNE of Van Meter to 0.29 mi NNE of Booneville
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.550, -93.958
Flood, Bremer
- When
- June 8, 10:20 AM CST to June 16, 12:30 PM CST
- Where
- Bremer County, 1.81 mi S of Plainfield to 0.82 mi SSW of Horton
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.824, -92.534
Flood, Marion
- When
- June 8, 3:30 PM CST to June 30, 11:59 PM CST
- Where
- Marion County, 13.46 mi E of Bussey to 14.02 mi SSW of Pella Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $1.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 41.203, -92.641
Flood, Story
- When
- June 8, 10:18 PM CST to June 12, 10:20 PM CST
- Where
- Story County, 2.56 mi N of Ames to 1.77 mi NNW of Ames
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.066, -93.611
Flood, Wapello
- When
- June 8, 10:18 PM CST to June 30, 11:59 PM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
- Hail and Damaging Winds in Nebraska, June 5, 2008$757,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105386, 105440, 105449, 105521, 105525, 105517, 105522, 105512, 105429, 105523, 105436, 105505, 105392, 105509, 105444, 105507, 105526, 105366, 105502, 105408, 105496, 105372, 105500.